Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
11 Posts
Discussion Starter · #1 ·
I have had IBS D for 35 years. For the last several years I have had it mostly under control using immodium and calcium. I haven't exactly followed the calcium protocol you advocate. I take two Immodium with a caltrate plus D in the Am and the same at bedtime. For the most part this works. If I have an incident then I will take extra immodium immediately and a calcium at noon. Now my Dr. tells me I need to be on synthroid and I know I will have to take my calcium several hours after the synthroid, however I was also told that my calcium level was high. I am afraid to lower the amount of calcium I am taking, but I am also afraid to have an elevated calcium level. Have you ever heard of this and if so what do you suggest.
 

·
Registered
Joined
·
14,427 Posts
Yeah this happened to me too once and I was told to cut back on the calcium too. (Course just recently the same Dr told me to make sure I am taking calcium supplements.... oy....
Like make up your mind pal, ya know?)ANYway...At that time the form of calcium carbonate I was taking wasn't helping me with the D really anyway. NOW tho I am using just the TUMs (which DO work for me somehow) but not everyday because I also use a multivitamin with Calcium Carbonate (plus alot of other vits & minerals) in it. And I see how things are.... if my BM's seem to be getting too firm.. I skip a couple days of the TUMS. It is like a balacing act. Yes sure it is easier to just pop the tablet in my mouth everyday... but I find that isn't what works best for me. I have to watch, wait & see if I need to adjust things.I know I have heard that you have to watch taking synthroid with calcium.. have to have time between the two. So that seems right. Now regarding the worrying if I lower the amount I am taking: Well try to skip a dose or two (especially when you do not need to go out) at first and see how that goes.. You might be fine. It may mean that you just need to change up how much & when you take it. Hopefully Linda will pop in here & guide you with more info.
 

·
Registered
Joined
·
34,955 Posts
Even though the Caltrate had D some people don't get enough D so you might need more of that so it gets into the bones rather than roaming around everywhere else. May be worth getting your vitamin D level tested.It may be worth finding out if this is a dangerous level, or a maybe I was a bit dehydrated when they drew my blood (sort of a normal abnormal result).Normal level is not set at the every single normal person will be in the range and every number not in the range is something dangerous. It is set so 95% of normal people on any given day will be in the range so anyone can be outside the range sometimes. Often there is a difference between outside normal range and in the something is going wrong range. They aren't always right next to each other.
 

·
Registered
Joined
·
311 Posts
yeah, i know of this..........if things r working right in ur body, then the excess calcium should get dumped........but here's the crux of it all..........the calcium & imodium may b controlling the D, but it does not cure it..........it's like a drug habit, if it just helps while u r taking it, then u r just putting bandaids on the problem...........when i was taking the extra calcium & imodium & lomitil & every other thing under the sun to stop this draining thing, i did not get cured this way, just bandaids.........which also means u r not treating the real cause............if ur body is not getting rid of the excess & it can happen when, for whatever reason, ur body is not doing as it should..........i found out, back then that if u have signs of taking too much calcium, for me it was that prior to this, i had , for the 1st time in my life, able to grow my fingernails, w/o breaking & flaking..........what can happen, is if u have too much calcium, ur body can dump way too much & the fingernails r an indicator of that.......u end up deficient & if it goes on long enough it effects ur heart, bones & muscles, among others.......the fact that u have too much circulating calcium & it's not being dumped, tell me a few things.........& it can get very complicated........they have started u on the synthroid & this is a synthetic, which i do not like & won't take unless there is no other choice.........the thyroid & para-thyroid glands do alot to control the calcium levels..........it could b that u r not taking too much calcium, but that the para-thyroid is dissolving the calcium from ur bones, which would give u too much circulating calcium............it's all such a can of worms.........with that calcium u take, do u also take zinc, manganese, magnesium, vitamin A & D, a little copper, boron, silica??...........w/o the cofactors, ur body cannot utilize the calcium & that might b the reason for the elevated levels............w/o A in particular, it can b a real problem.........w/o the right tests of the right things, one can never know........i could tell u what i'm taking, i've had tons of labwork in the last 2yrs, but it won't do much for u..........every single person is unique........but to get back to my main point, find out why, in the 1st place, u r having D...........calcium just absorbs liquid, doesn't really fix anything in the intestines & imodium slows down the contractions in the intestines that enable u to absorb the nutrients from ur food.........this is food for thought & u r the one who has to go b a detective...........so many things come into play & just taking something that slows things down or absorbs liquid is not the answer............i have written at length about this stuff, u might want to read my other posts........hope u get better..........
 

·
Registered
Joined
·
14,427 Posts
calcium & imodium may b controlling the D, but it does not cure it..........it's like a drug habit, if it just helps while u r taking it, then u r just putting bandaids on the problem...........
I must say I disagree here Chris. They, Calcium & Imodium, are both excellent ways of managing symptoms and not a "drug habit". What you still fail to see is that everyone is different. Not everyone will have what you have. Not everyone will will be helped by what helps you. And I for one find you calling what helps me (and many others) manage symptoms a "drug habit" offensive and I wish you would please stop that.Thanks.
 

·
Registered
Joined
·
6,019 Posts
but to get back to my main point, find out why, in the 1st place, u r having D...........calcium just absorbs liquid, doesn't really fix anything in the intestines & imodium slows down the contractions in the intestines that enable u to absorb the nutrients from ur food.........
There are so many possible causes that it is impossible to be sure of any suggestions, other than treatments for the D. Still, it seems to me that that should just be the first step. (And this is what often seems to be missing. Diarrhea is not caused by a lack of calcium or opiates, as far as I know.) Isolating and treating the problem makes for a MUCH more satisfying outcome. Mark
 

·
Registered
Joined
·
14,427 Posts
Isolating and treating the problem makes for a MUCH more satisfying outcome.
Of course! But realistically it simply isn't possible for IBS as the experts do not yet know what the problem(s) is(are).And I find putting down other people's management techniques to be the very opposite of helpful or supportive which is what I thought this BB was about.
 
1 - 7 of 7 Posts
Top